Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 10, NWS Flagstaff, AZ

July 29, 2012Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 29, 2012, 4:03 PM MST for Yavapai County, Arizona. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2012, 4:03 PM MST (23:03 UTC)
Expired
Jul 29, 2012, 5:15 PM MST
In force
72 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 104 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WGUS55 KFGZ 292303
FFWFGZ
AZC025-300100-
/O.NEW.KFGZ.FF.W.0010.120729T2303Z-120730T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
403 PM MST SUN JUL 29 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS
WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND
DOWNSTREAM OF THE GLADIATOR FIRE BURN AREA. ROADWAYS IN THE AREA WILL
LIKELY BE INUNDATED AND WASHED OUT. STREAMS IN THE AREA WILL FLOW FAR
ABOVE TYPICAL LEVELS AND WILL CARRY HEAVY AMOUNTS OF SEDIMENT.

AREAS IMPACTED BY THIS WARNING INCLUDE THE GLADIATOR FIRE BURN
AREA...THE COMMUNITY OF CROWN KING...CROWN KING ROAD...SENATOR
HIGHWAY...AND POTENTIALLY SECTIONS OF WAGONER ROAD.

&&

LAT...LON 3436 11233 3430 11219 3420 11216 3417 11220
      3423 11241

$$

HOWARD
1 follow-up statement
735 
WGUS75 KFGZ 300015
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
515 PM MST SUN JUL 29 2012

AZC025-300024-
/O.CAN.KFGZ.FF.W.0010.000000T0000Z-120730T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
515 PM MST SUN JUL 29 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
YAVAPAI COUNTY...

LARGER STORMS HAVE MISSED THE GLADIATOR BURN AREA ALLOWING 
CANCELLATION OF THIS WARNING.

LAT...LON 3436 11233 3430 11219 3420 11216 3417 11220
      3423 11241

$$

HOWARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:40 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 29, 2:40 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST SUN JUL 29 2012

.SYNOPSIS...MOIST SOUTHEASTERLY FLOW WILL KEEP NORTHERN ARIZONA IN A
WET MONSOON PATTERN THROUGH THE FIRST HALF OF THE WEEK. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY...WITH A
THREAT OF LOCALIZED FLOODING.

&&

.DISCUSSION...DEEP MOISTURE PLUME IS SPREAD ACROSS AZ THIS AFTERNOON
WITH SATELLITE PW ESTIMATES INDICATING NEAR TO OVER 1INCH PW ACROSS
THE ENTIRE STATE WITH THE DEEPEST MOISTURE OF 1.5 TO 2.0 INCHES
POOLED OVER SOUTHERN/CENTRAL AZ. SCATTERED SHOWERS AND STORMS HAVE
DEVELOPED ACROSS THE NORTHLAND AND WILL CONTINUE THROUGH THE EVENING
HOURS. AN INVERTED TROUGH IS CENTERED JUST SOUTH OF THE
SOUTH-CENTRAL AZ BORDER THIS AFTERNOON HELPING TO FUEL THUNDERSTORMS
OVER FAR SOUTHERN AZ. THIS TROUGH FEATURE WILL ROTATE
NORTH/NORTHWEST TONIGHT THROUGH MONDAY BRINGING THE FOCUS OF
THUNDERSTORM ACTIVITY TO THE WESTERN HALF OF THE STATE. BY EARLY
MONDAY...GFS ENSEMBLE MEANS SHOW PW OVER WESTERN PORTIONS OF OUR
FORECAST AREA OF 2 TO 3 STANDARD DEVIATIONS ABOVE NORMAL. THIS
ADDITIONAL MOISTURE AND POSSIBLE LIFT AHEAD OF THE TROUGH MAY KEEP
SHOWERS GOING OVERNIGHT INTO MONDAY MORNING ACROSS PRIMARILY YAVAPAI
AND COCONINO COUNTIES AND HAVE INCREASED PRECIPITATION CHANCES
THERE.

THE FOCUS FOR STORM ACTIVITY WILL CONTINUE TO BE COCONINO/YAVAPAI
COUNTIES MONDAY WHERE THE DEEPEST MOISTURE WILL PRESIDE...WITH
SCATTERED ACTIVITY ELSEWHERE. STORM MOTION WILL CONTINUE TO BE TO
THE NORTH/NORTHWEST AT 10-15 MPH WITH HEAVY RAIN THE MOST LIKELY
THREAT. LOCALIZED FLOODING WILL REMAIN A CONCERN...ESPECIALLY FOR
AREAS THAT HAVE SEEN SIGNIFICANT RAINFALL OVER THE PAST COUPLE OF
DAYS.

A PIECE OF THE INVERTED TROUGH MEANDERS AROUND SOUTHERN CA THROUGH
TUESDAY WHILE A MOIST SOUTHEASTERLY FLOW CONTINUES DAILY
THUNDERSTORM ACTIVITY OVER NORTHERN AZ. FROM WEDNESDAY ONWARD...HIGH
PRESSURE OVER THE CENTRAL PLAINS SLOWLY BUILDS WESTWARD. THIS SHOULD
KEEP A MOIST SOUTH/SOUTHEAST FLOW ACROSS AZ WITH A CHANCE FOR
THUNDERSTORMS EACH DAY. MOISTURE LEVELS ARE FORECAST TO BE LOWER
THAN WHAT WE ARE CURRENTLY SEEING...SO DAILY STORM CHANCES REFLECT A
MORE TYPICAL MONSOON PATTERN.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT ISOLATED SHOWERS AND
THUNDERSTORMS NORTH OF KGCN-KLFG-KSOW LINE. SOUTH OF THIS
LINE...SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH
AFTER 03Z BECOMING MAINLY ISOLATED AFTER 08Z. ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS
AVIATION.......MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 29, 3:30 AM MST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST SUN JUL 29 2012

AZZ004>018-037>040-300700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
330 AM MST SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT
A VERY MOIST AIR MASS WILL AFFECT NORTHERN AND CENTRAL ARIZONA
TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY LATE MORNING AND EARLY AFTERNOON...AND MOVE
TOWARD THE NORTHWEST AROUND 10 MPH. THERE IS A RISK OF LOCALIZED
FLOODING WITH THE STRONGER STORMS. IN ADDITION...A FEW STORMS MAY
PRODUCE HAIL OVER ONE HALF INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DEEP MOISTURE COMBINED WITH A DISTURBANCE MOVING THROUGH WESTERN
ARIZONA WILL BRING A RISK OF LOCALLY HEAVY RAINFALL AND FLOODING
TO YAVAPAI AND COCONINO COUNTIES MONDAY AND TUESDAY. A CHANCE OF
THUNDERSTORMS WILL CONTINUE FOR THE LATTER HALF OF THE WEEK...
THOUGH THE RISK OF HEAVY RAINFALL WILL DECREASE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:01 PM MSTAreal Flood AdvisoryFGZYavapai119 min
Jul 29, 12:59 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 29, 3:38 PM MSTAreal Flood AdvisoryFGZGila42 min
Jul 29, 4:39 PM MSTAreal Flood AdvisoryFGZCoconino115 min

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.